Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 157, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2000, 11:03 AM CDT for Poweshiek County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 2000, 11:03 AM CDT (16:03 UTC)
- Expired
- Jul 26, 2000, 11:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 11:11 AM CDT | Hail 0.88 | Grinnell, IA | |
| Jul 26, 11:15 AM CDT | Hail 0.88 | Grinnell, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 261604 SVRDSM IAC157-261645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1103 AM CDT WED JUL 26 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POWESHIEK COUNTY IN CENTRAL IOWA * UNTIL 1145 AM * AT 1100 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF GRINNELL...OR ABOUT 40 MILES EAST OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRINNELL AROUND 1110 AM NEAR MALCOM AROUND 1120 AM 5 MILES NORTH OF MONTEZUMA AROUND 1125 AM NEAR BROOKLYN AROUND 1130 AM NEAR GUERNSEY AROUND 1140 AM AT 1100 AM...LAW ENFORCEMENT REPORTED QUARTER SIZED HAIL AT ROCK CREEK LAKE...NORTHEAST OF KELLOGG IN JASPER COUNTY. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. IF YOU ARE OUTDOORS WITH NO SHELTER DURING AN LIGHTNING STORM...AVOID TALL OBJECTS AND FENCES. DROP TO YOUR KNEES AND BEND FORWARD PUTTING YOUR HANDS ON YOUR KNEES. $$ LAT...LON 4186 9277 4152 9275 4151 9231 4186 9231 & SEARCY NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:50 AM CDT, 13 minutes earlier.
Area forecast discussion, Jul 26, 10:50 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1050 AM CDT WED JUL 26 2000 WILL UPDATE FORECAST TO REFLECT CURRENT TRENDS. TSTMS NOW EXITING CWA THO REDVLPMNT LKLY ASL HEATING TAKES PLACE. LOOK AT LTST MSAS SHOWS LI W CNTRL INTO CNTRL OF -4 TO -10 AMD GD THETA E ADVCTN. MRNG UA SHOWS MORE S/W ON THE WAY IN MID AND HIER LVLS. SVR WX NOT OVER. .DSM...NONE FORSTER
In the hours before
Special weather statement, Jul 26, 6:10 AM CDT, 4 hours 53 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-271100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 610 AM CDT WED JUL 26 2000 HAZARDS--A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH PRIMARY THREATS OF DAMAGING WINDS OF 65 MPH AND HAIL TO GOLF BALL SIZED. THE THREAT OF AN ISOLATED TORNADO EXISTS...BUT IT REMAINS LOW. AREA OF CONCERN--SOUTH AND EAST OF A LINE EXTENDING FROM BUFFALO CENTER IN WINNEBAGO COUNTY TO SAC CITY IN SAC COUNTY. TIMING DETAILS--BETWEEN 6 AM THIS MORNING AND AND 8 PM THIS EVENING METEOROLOGICAL COMMENTS--A RATHER POTENT UPPER LEVEL WEATHER SYSTEM OVER CENTRAL MINNESOTA WILL CONTINUE TO BE THE WEATHER MAKER FOR THE AREA TODAY AND EARLY THIS EVENING. A COLD FRONT FROM WESTERN WISCONSIN BACK INTO NORTHWEST IOWA WILL SLOWLY MOVE SOUTHEAST INTO SOUTHEAST IOWA LATER TONIGHT. CAPE VALUES WERE AROUND 1500 JOULES PER KILOGRAM THIS MORNING WITH MODERATE LOW TO MID LEVEL SHEAR. THE SHEAR PROFILE WILL AID MID LEVEL ROTATION...HOWEVER THE INSTABILITY WILL INHIBIT THE STRONG UPDRAFT NEEDED FOR LONG LIVED ORGANIZED THUNDERSTORMS. IT APPEARS THE SEVERE WEATHER THREAT WILL BE LIMITED TO HAIL UP TO GOLF BALL SIZE...AND POSSIBLE THUNDERSTORM OUTFLOW WINDS TO AROUND 60 MPH. THE LOW LEVEL SHEAR IS ANTICIPATED TO WEAK THIS AFTERNOON AS THE UPPER LOW MOVE BEGINS TO WEAKEN. INSTABILITY IS EXPECTED TO INCREASE THIS AFTERNOON...HOWEVER WITH THE SHEAR WEAKENING THE TREAT FOR SEVERE WEATHER WILL REMAIN SLIGHT. PRECAUTIONS--BE PREPARED TO SEEK SHELTER INDOORS IF STORMS APPROACH YOUR AREA. SPOTTER ACTIONS--SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND THIS AFTERNOON IN THE AREA OF CONCERN. SKYWARN SPOTTER GROUPS...EMERGENCY MANAGEMENT COORDINATORS AND LAW ENFORCEMENT OFFICIALS SHOULD PAY ATTENTION TO SHORT TERM WEATHER FORECASTS AND LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. TC
Local storm report, Jul 26, 9:52 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 AM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 AM MELBOURNE IA .75 INCH HAIL
07/26/00 MARSHALL EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.
0845 AM AMES IA .75 INCH HAIL
07/26/00 STORY REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0845 AM AMES IA 1 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
0850 AM AMES IA .88 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
0850 AM AMES IA .75 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
0918 AM HUXLEY IA 1 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
0920 AM MARSHALLTOWN IA 1.75 INCH HAIL
07/26/00 MARSHALL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0930 AM MARSHALLTOWN IA 1.25 INCH HAIL
07/26/00 MARSHALL REPORTED BY STORM
SPOTTER.Local storm report, Jul 26, 10:28 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 AM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM COLLINS IA .75 INCH HAIL
07/26/00 STORY REPORTED BY MEDIA.
KCCI-TV
1000 AM MAXWELL IA 1.75 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.
1005 AM MAXWELL IA .75 INCH HAIL
07/26/00 STORY REPORTED BY EMERGENCY
Q MANAGEMENT.
1007 AM MAXWELL IA 1.75 INCH HAIL
07/26/00 STORY REPORTED BY STORM
SPOTTER.Special weather statement, Jul 26, 10:31 AM CDT, 32 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-271100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1031 AM CDT WED JUL 26 2000 HAZARD--SEVERE THUNDERSTORMS WITH HAIL TO BASEBALL SIZE...DAMAGING WINDS TO 70 MPH...AND ISOLATED TORNADOES. AREA OF CONCERN--SOUTHEAST OF A MASON CITY TO CARROLL LINE...WITH PRIMARY CONCERN ALONG AND SOUTH OF CARROLL...AMES AND MARSHALLTOWN. TIMING DETAILS--FROM NOW THROUGH 8 PM...WITH NEW THUNDERSTORM DEVELOPMENT IN CENTRAL AND SOUTHWEST IOWA AFTER 1 PM. METEOROLOGICAL COMMENTS--THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH VERY LARGE HAIL EXISTS THIS AFTERNOON AND EARLY EVENING. A COLD FRONT FROM ESTHERVILLE TO JUST SOUTH OF SIOUX CITY WILL SLOWLY MOVE SOUTHEAST TO NEAR WATERLOO...FORT DODGE AND OMAHA BY LATE AFTERNOON. OUTFLOW FROM THUNDERSTORMS THIS MORNING EAST CENTRAL IOWA...WILL BE ANOTHER FOCUS FOR ADDITIONAL THUNDERSTORMS THIS AFTERNOON. MOISTURE AND INSTABILITY ARE INCREASING IN SOUTHWEST AND WEST CENTRAL IOWA...AS VERY COLD AIR ALOFT MOVES SOUTH FROM AN UPPER LEVEL SYSTEM IN MINNESOTA. THIS SETUP HAS ALREADY PRODUCED LARGE HAIL STORMS THIS MORNING IN CENTRAL AND EAST CENTRAL IOWA. A STRONG DIRECTIONAL AND WIND SPEED SHEAR PROFILE EXISTS...WHICH WILL FAVOR SUPERCELL THUNDERSTORMS THIS AFTERNOON. IF THESE STORMS FORM ALONG THE COLD FRONT OR OUTFLOW BOUNDARY...THERE IS AN ENHANCED POTENTIAL FOR ISOLATED TORNADOES. PRECAUTIONS--THOSE OUTDOORS SHOULD TAKE SHELTER INDOORS AS THE STORMS APPROACH. PAY ATTENTION TO FUTURE SHORT TERM FORECASTS AND POSSIBLE WARNINGS THIS AFTERNOON. SPOTTER ACTIONS--SKYWARN AND LAW ENFORCEMENT SPOTTER GROUPS SHOULD PREPARE FOR ACTIVATION THIS AFTERNOON AND EARLY EVENING. KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 11:05 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 40 min |
| Jul 25, 11:38 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 52 min |
| Jul 26, 12:08 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 37 min |
| Jul 26, 12:13 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 47 min |
| Jul 26, 12:23 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 52 min |
| Jul 26, 12:46 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 44 min |
| Jul 26, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 52 min |
| Jul 26, 3:29 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 46 min |
| Jul 26, 8:49 AM CDT | Severe Thunderstorm Warning | DMX | Story | 41 min |
| Jul 26, 8:54 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 36 min |
| Jul 26, 9:03 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 27 min |
| Jul 26, 9:57 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 33 min |
| Jul 26, 10:30 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 45 min |
| Jul 26, 12:18 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 27 min |
| Jul 26, 1:56 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 34 min |
| Jul 26, 2:03 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 42 min |
| Jul 26, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 52 min |
| Jul 26, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 45 min |
| Jul 26, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 43 min |
| Jul 26, 3:18 PM CDT | Tornado Warning | DMX | Guthrie | 27 min |
| Jul 26, 3:26 PM CDT | Tornado Warning | DMX | Boone | 34 min |
| Jul 26, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Story | 39 min |
| Jul 26, 3:52 PM CDT | Tornado Warning | DMX | Story | 23 min |
| Jul 26, 3:52 PM CDT | Tornado Warning | DMX | Guthrie | 38 min |
| Jul 26, 4:29 PM CDT | Tornado Warning | DMX | Guthrie | 46 min |
| Jul 26, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 40 min |
| Jul 26, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 46 min |
| Jul 26, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 43 min |
| Jul 26, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 28 min |
| Jul 26, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 50 min |
| Jul 26, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 33 min |
| Jul 26, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 35 min |
| Jul 26, 6:33 PM CDT | Tornado Warning | DMX | Cass | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.